Kentucky, 2019

Damaging Winds in Kentucky, June 30, 2019

June 30, 2019 · NWS LMK · 11 events in 6 counties and zones

On June 30th, temperatures reached the low 90s with dewpoints neared 70. The area saw little inhibition.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On June 30th, temperatures reached the low 90s with dewpoints neared 70. The area saw little inhibition. Thunderstorms started forming in areas covered by cumulus. Once these storms got going, outflow boundaries continued to propagate new cell formation and growth. The result was severe thunderstorm damage that affecting southern Indiana by knocking power and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 1:28 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 1:28 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
228 PM EDT Sun Jun 30 2019

.Short Term...(This evening through Monday)
Issued at 215 PM EDT Sun Jun 30 2019

Have a couple of things to watch for in the near term. First will be
the strength of scattered to numerous storms forming over the next
several hours. Temperatures have gotten into the low 90s at each of
our climate sites. With dewpoints around 70 and model and AMDAR
soundings showing little if any inhibition, expect cells to start
popping along axis where cumulus field has formed...running from
Scottsburg, IN to Crestwood and Nicholasville in KY. Outflow
boundaries will take over after that, with a general westward drift
in coverage this evening.

The second issue will be storms, now over the WI/IL border, dropping
in late this evening/overnight. Most hi-res guidance has these cells
dying off before they get here, as our environment likely will get
worked over by this afternoon/evening's convection. Still cannot
rule out some elevated cells or even just cloud cover lingering into
the overnight period.

Lastly, moisture from rain falling in the evening and light winds
overnight should lead to some fog formation. Have highlighted area
river valleys for areas of fog, but have patchy fog wording
elsewhere. Guidance is not coming in overly dense with this
fog...and it's not the time of year for dense fog to form
either...but will watch for development overnight.

&&

.Long Term...(Monday night through Sunday)
Updated at 225 PM EDT Sun Jun 30 2019

Unsettled conditions are expected to continue throughout the work
week, as a upper level trough to our north moves through the Great
Lakes region. Isolated to scattered showers/storms will be possible
across much of our area Tuesday through Thursday, especially with
the aid of diurnal heating and any outflow boundaries that head
south into our region. Fortunately, these showers/storms will be
short lived, so not expecting much in the way of rainfall totals.
Highs during the work week are forecast to remain in the upper 80s
to lower 90s. However, dewpoints in the mid to low 70s will cause
heat index values to climb into the upper 90s. Summer is definitely
coming in HOT!

As we head into the weekend, precip chances really begin to ramp up
as a cold front extending southwest from Ontario into Iowa begins
diving southeast into our region. As a result, showers will be
likely ahead of this boundary. While model soundings show plenty of
instability, shear values are lacking, which will cause any
organized convection to be limited. Highs are forecast to cool of
slightly this weekend with values reaching the mid to upper 80s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 100 PM EDT Sun Jun 30 2019

Generally have a west wind at the terminals now, but expect more
variable conditions with gusts in afternoon storms, first over the
SDF/LEX terminals mid afternoon and then HNB and perhaps BWG into
the evening hours. That rainfall could help to make for fog around
daybreak at each of the sites, so have MVFR conditions for now, but
conditions could be worse.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...SSC
Aviation...RJS
Hazardous weather outlook, Jun 30, 11:00 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1200 PM EDT Sun Jun 30 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011600-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1200 PM EDT Sun Jun 30 2019 /1100 AM CDT Sun Jun 30 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening. These storms could produce locally strong wind gusts, small
hail, brief heavy rainfall, and lightning. A few storms may become
severe with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue this week with chances for
showers and storms each day. Some storms could be strong with gusty
winds and dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong or damaging winds and any hail
today.

AMS/EBW/RJS

In the hours before

Local storm report, Jun 30, 4:15 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     1 WSW NEW WASHINGTON    38.56N 85.56W
06/30/2019                   CLARK              IN   911 CALL CENTER

            POWER LINES DOWN ALONG NABB NEW WASHINGTON
            RD.

&&

JML
Special weather statement, Jun 30, 4:19 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
519 PM EDT Sun Jun 30 2019

KYZ030-031-034-302145-
Jefferson-Oldham-Shelby-
519 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT OLDHAM...NORTHWESTERN SHELBY AND
EASTERN JEFFERSON COUNTIES...

At 518 PM EDT, a strong thunderstorm was located near La Grange,
moving southeast at 25 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Lyndon, La Grange, Anchorage, Worthington Hills, Coldstream, Meadow
Vale, Moorland, Creekside, Meadowbrook Farm, and Hickory Hill.

If outdoors, seek shelter inside a building.

LAT...LON 3848 8533 3846 8535 3844 8533 3840 8533
      3837 8529 3836 8528 3835 8528 3824 8523
      3827 8558 3845 8550 3849 8533
TIME...MOT...LOC 2118Z 327DEG 21KT 3838 8538

13
Special weather statement, Jun 30, 4:19 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
519 PM EDT Sun Jun 30 2019

KYZ035-302145-
Franklin-
519 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN COUNTY...

At 519 PM EDT, a strong thunderstorm was located 8 miles north of
Frankfort, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Bryant, Swallowfield, Polsgrove, Elsinore, Harvieland,
Ottusville and Flag Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3836 8490 3835 8489 3836 8488 3835 8483
      3821 8479 3823 8500 3832 8497 3833 8496
      3835 8496 3837 8493
TIME...MOT...LOC 2119Z 007DEG 15KT 3832 8490

SCHOETTMER
Special weather statement, Jun 30, 4:26 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
526 PM EDT Sun Jun 30 2019

KYZ040-047-048-055>057-302200-
Boyle-Mercer-Woodford-Jessamine-Madison-Garrard-
526 PM EDT Sun Jun 30 2019

...STRONG STORMS WITH GUSTY WINDS SOUTH OF LEXINGTON...

At 525 PM EDT, radar indicated strong thunderstorms from 9 miles
south of Versailles to near Nicholasville to near Lancaster to near
Richmond. Movement was south at 15 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Richmond, Nicholasville, Danville, Lancaster, Mccreary, Berea,
Wilmore, Burgin, Peytontown, and Marksbury.

If outdoors, seek shelter inside a building.

LAT...LON 3750 8440 3751 8450 3758 8460 3760 8462
      3761 8465 3762 8465 3762 8464 3764 8465
      3763 8465 3762 8467 3762 8469 3761 8469
      3766 8477 3778 8482 3796 8475 3788 8459
      3785 8449 3783 8432 3766 8420
TIME...MOT...LOC 2125Z 353DEG 13KT 3792 8473 3781 8459 3769 8461 3766
8444 3774 8435

13
Local storm report, Jun 30, 4:34 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SCOTTSBURG              38.69N 85.78W
06/30/2019                   SCOTT              IN   911 CALL CENTER

            TREES DOWN THROUGHOUT SCOTT COUNTY, IN.

&&

JML
Special weather statement, Jun 30, 4:35 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
535 PM EDT Sun Jun 30 2019

KYZ029-038-302200-
Bullitt-Spencer-
535 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SPENCER AND NORTHEASTERN
BULLITT COUNTIES...

At 535 PM EDT, a strong thunderstorm was located 7 miles east of
Pioneer Village, moving east at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Mount Washington, Crenshaw, Waterford, Smithville and Whitfield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3811 8542 3797 8544 3797 8547 3799 8549
      3798 8551 3798 8557 3806 8559
TIME...MOT...LOC 2135Z 260DEG 13KT 3805 8553

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrard

When
June 30, 4:44 PM EST
Where
Garrard County, 1.02 mi NNE of Hyattsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.613, -84.511

A tree was down in the 1100 block of Kirksville Road.

Thunderstorm Wind, Woodford

When
June 30, 5:20 PM EST to 5:23 PM EST
Where
Woodford County, 1.39 mi WSW of Hunterton
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.021, -84.723

Trees were reported down on Troy Pike.

Thunderstorm Wind, Meade

When
June 30, 7:05 PM EST
Where
Meade County, 1.89 mi SSW of Brandenburg
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.974, -86.180

A tree was reported down at Quail Run Road and Garrett Road.

Thunderstorm Wind, Breckinridge

When
June 30, 6:37 PM CST to 6:40 PM CST
Where
Breckinridge County, 0.69 mi S of Stephensport
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.910, -86.530

Trees were down around Stephensburg.

Thunderstorm Wind, Breckinridge

When
June 30, 6:40 PM CST
Where
Breckinridge County, Cloverport
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
37.830, -86.630

A tree fell on a house in Cloverport causing power lines to come down as well.

Thunderstorm Wind, Breckinridge

When
June 30, 6:41 PM CST
Where
Breckinridge County, Cloverport
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -86.630

A tree fell down in the 200 block of 7th Street.

Thunderstorm Wind, Breckinridge

When
June 30, 6:41 PM CST
Where
Breckinridge County, 0.51 mi SW of Cloverport
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.825, -86.637

A large cedar tree fell down on Highway 60 near Kentucky 144.

Thunderstorm Wind, Breckinridge

When
June 30, 7:04 PM CST
Where
Breckinridge County, 0.69 mi N of Mc Quady
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.710, -86.520

Trees were reported down around St. Mary's Church Road and Kentucky 105.

Thunderstorm Wind, Ohio

When
June 30, 7:10 PM CST
Where
Ohio County, 0.84 mi E of Aetnaville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.668, -86.785

A tree was down on Zion Church Road.

Thunderstorm Wind, Grayson

When
June 30, 7:23 PM CST
Where
Grayson County, 1.49 mi NNE of Black Rock
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.490, -86.360

A tree was down on Claggett Road.

Thunderstorm Wind, Ohio

When
June 30, 7:27 PM CST
Where
Ohio County, 0.69 mi S of Taffy
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.540, -86.900

A tree was down on Kentucky 1414 near Hartford, Kentucky.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841605, 841606, 841607, 841608, 841610, 841611, 841612, 841616, 841620, 841621, 841622.